The Diabetes Forum Support Community For Diabetics Online banner
1 - 16 of 16 Posts

·
Registered
Joined
·
9 Posts
Discussion Starter · #1 ·
I had surgery yesterday and was prescribed MethylPREDNIsolone 4mg by the surgeon. It is a tapered dose which is supposed to start with 7 pills today, 6 tomorrow, then 4-3-2-1.

I am a Type 1 diabetic who uses insulin pump therapy. I am slightly (very) nervous about using steroids.

What can I expect? I usually check my blood glucose 6-8 times per day.

How long will the effect on glucose last? Will the effects stop the day I disco the use of the steroids or will I continue to see an increase in blood glucose levels post-use?

Any help, attack plans, or experience would help me tremendously.

Todd
 

·
Registered
Joined
·
5,911 Posts
Not sure why you need the steroids post-surgery -- I would call the surgeon's office and ask if this is necessary, because of what it will do to your BG's.
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #3 ·
Not sure why you need the steroids post-surgery -- I would call the surgeon's office and ask if this is necessary, because of what it will do to your BG's.
No it is not necessary but it is highly recommended due to the intense swelling. What will it do to my bloodsugar and is there a way to treat it in advance?

Thanks
 

·
Registered
Joined
·
5,911 Posts
Steroids increase insulin resistance unpredictably. I imagine you will need to increase your insulin, test more often, and correct.

You might want to start out with corrections until you get a handle on how much insulin you'll need. Worst comes to worst, at least it is a SHORT TERM prescription, right?
 

·
Registered
Joined
·
633 Posts
You will be ok. You will see a need for more insulin but until you see how much it effects you there is no real way to know how much. I would use your temporary basal rate at an increased level and keep adjusting it as needed. The effects of the prednisone will subside shortly after you stop taking it. I know because I have to take 5mg of Prednisone every day to stay alive. Have taken it for over 8 years. You will be ok if you just stay on top of it.

Sent from my iPhone using Diabetes
 

·
Registered
Joined
·
1,095 Posts
I asked my doctor about this when I was diagnosed, and I surely wish my doctor had told me this you write Adjitater.
I found out of it by read my BG more often.
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #8 ·
You will be ok. You will see a need for more insulin but until you see how much it effects you there is no real way to know how much. I would use your temporary basal rate at an increased level and keep adjusting it as needed. The effects of the prednisone will subside shortly after you stop taking it. I know because I have to take 5mg of Prednisone every day to stay alive. Have taken it for over 8 years. You will be ok if you just stay on top of it.

Sent from my iPhone using Diabetes
Thank you so much for your reponse. I was on the fence until I read your post and just took my first dose. Today will be a total of 24 mg, then 20, 16, 12, 8, 4, 0... (I was wrong in my first post).

I will check my glucose levels often (every hour-2) and bolus as needed. I am going to assume that I will see the largest effect today (largest dose) or tomorrow (2nd largest dose with the largest) and adjust down from there.

I am a little nervous, only because I like to keep things as close to normal as necessary. Thank you for sharing your experience with me!

Todd
 

·
Registered
Joined
·
24,394 Posts
Just hollaring in to say hello & welcome, Todd. Very happy you found your answers here & hope your convalescence goes quickly & smoothly.

Maybe you'll continue to visit us & get better acquainted, y'think? We'd love to have you stick around. :)
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #11 ·
Just a quick update. I have taken 18 mg of the 24 mg today (last dose before bed) and have not noticed a change in my blood sugar yet. I am keeping a tight record of this so perhaps I can help others as you have helped me. Thanks again DF.

 

·
Banned
Joined
·
158 Posts
I have Type 2, but when I took a dose pack a few months ago, it made my "normal" BGs, which ranged from 250 to 350 fasting, jump into the upper 400s and lower 500s. This was back whenever my GP was (mis) managing my Diabetes, so I wasn't taking any kind of medication for my Diabetes and there was nothing I could do to bring down my BGs.

So, I think you will be fine as long as you test very frequently so your BGs don't go too high.
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #13 ·
Another update. Second day of medications. I am noticing that I tend to run slightly higher at night, but overall I would say that I have noticed very little change in sugar levels.
 

·
Banned
Joined
·
158 Posts
Great news!! Thanks for the update. :)
 

·
Registered
Joined
·
9 Posts
Discussion Starter · #15 ·
3rd day almost done.

3rd day almost done.

I have noticed (if anything) that I am running a little lower in the morning and slightly higher at night.

My sensitivity (which varys between 30 per unit in the morning and 55 per unit at night) is really the same. This is with taking 24 mg on Friday, 20 yesterday, and 12 down (still need 4 more to go) today.

In fact this morning I had a couple of bouts of low sugar and despite over treating (mmmm Hersey's White Chocolate Bar) it still dropped.
 

·
Registered
Joined
·
24,394 Posts
Seems like this is going to be easier than any of us considered! Nice work, Todd, and I hope the next three days go as smoothly as the first three. The tapering off is the only way with drugs as powerful as these.
 
1 - 16 of 16 Posts
Top